I was diagnosed with MAV in december 2011, and have been prescribed pizotifen, which has been gradually increased up to my current amount of 2mg once a day. What is worrying me is that once I got up to 1.5mg a day the vertigo and dizziness went away completely for just over a month, but then suddenly stopped working, and it hasn’t started working again even though I have upped the dose. Once I got a diagnosis after suffering with incapacitating and constant dizziness for as long as I can remember, I thought everything would be ok, but clearly I must have a body that adjusts to medication far too quickly and if anything the vertigo is getting WORSE. Does anyone have any advice or support? I can’t take it anymore…
Emily , so sorry that you are suffering with this. I am new here too, searching for answers and relief. My vertigo lasts for a few days then gone for several months until the last few weeks. I am on my 3rd episode in about four weeks. Miserable and totally stressed out.
I too am hoping that I will find some help on this forum.
You’re a bit unlucky … I lasted for about 6 months on pizotifen before the vertigo “broke through” and I was back feeling dizzy.
There are a lot of other meds available, pizotifen tends to be first cab off the rank in my experience. Verapamil and Sibelium tend to be the popular ones here in Australia (I’m on Sibelium [flunazarine], it it works fairly well). I’m sure your specialist will give something new a try. Hang in there!
Cases where a medication quits working are not real common around here, unless the patient gets relaxed about avoiding migraine diet and lifestyle triggers. So that is something to consider.
If you are still following a good migraine trigger free lifestyle and diet, I would consider trying an antidepressant next.
I had my first med that “fixed” me poop out after about 6 weeks. It was terrible getting my hopes up and then landing on my face. But I eventually found something else that worked. It’s trial and error, unfortunately. The good news is that you can see that things can change with medicine, and that you just have to find the right fit.
Just for the record, do you have any other symptoms, or just the return of the yuck? Are you being treated by a neurologist? Sometimes you either have to go up, or add another med, or start over…it’s not uncommon, although I think everyone will attest…it sucks.
Hang tough…you have to persevere…things will get better.
Yeah, I have to wait like 3 months between each appt with neurologist. I went on the 23rd feb and told her the pizotifen stopped working after a month and she just upped it half a milligram and now I have to wait another 3 months with this hell, because the increase has done absoloutely nothing. I genuinely don’t believe I’ll ever find a medication that works. I know I’ve only tried one but it just seems that if there IS a god, he doesn’t want me to get better :@:@:@
Please don’t give up yet - there are lots of meds to try and we have to try & help ourselves 'cause doctors who understand this crap are few & far between!
I tried about 4 before I got one to help. I went to my local dr 'cause I had such a long wait to see a neuro & asked to try one of the meds listed to help mav. Have you read the info on mvertigo.org/articles/vertigo_and_migraine2011.pdf. I printed this out & took my my local doctor - he was very interested as it was published in MedicineToday & written by a top neuro. Hang in there.
Not sure which part of the world you live in, and I’m not sure how things work apart from here in the UK, but I had similar problems as you, as I was waiting 3/4 months between appointments with my consultant, which is a ridiculous amount of time to wait. So I ended up having my migraine medication managed by my GP instead. This meant I could change doses etc much more quickly (I changed dosage every 2 weeks…doing this at 4-monthly intervals would have taken me years to sort out!). A GP should be perfectly able to prescribe the common migraine preventatives.
Personally the piz worked for me, but I also took it in conjunction with propranolol, a beta blocker. Maybe it was the combination that sorted things out, I’m not sure.
I’m in a similar boat to you. It sucks big time, that’s for sure.
Just echoing what the others have said, there are literally dozens of meds you can try so there may be some trial and error involved. Beech is right - no need to wait to see a neurologist (three months is way too long) - if your GP is happy to work with you on this he/she can prescribe something else. There’s no one med which works for everyone (if there were, we’d all be on it!).
Hang in there!
How is the Piz going for you? I just started taking 3 days ago and it seems my dizziness foggy head and rocking sensation is getting worse in the mornings? I was wondering if this could be an initial reaction to the med and stick to it for a while or should I change?